Illinois, 2013

Drought in Illinois, January 1 to 12, 2013

January 1 to 12, 2013 · NWS PAH · 6 events in 6 counties and zones

The drought which began in May of 2012 officially ended across the remainder of southern Illinois. Water supplies returned to normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The drought which began in May of 2012 officially ended across the remainder of southern Illinois. Water supplies returned to normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Dec 31, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1123 PM CST MON DEC 31 2012

.UPDATE...
ISSUED AT 1123 PM CST MON DEC 31 2012

THIS UPDATE IS FOR THE 06Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 150 PM CST MON DEC 31 2012

LIGHT RAINS SPREADING NE FROM ARKANSAS AND MISSOURI...MAYBE A LITTLE
SLEET AT ONSET INTO WEST KENTUCKY GIVEN T/TD SPREADS. ANOTHER AREA
OF LIGHT SNOW WILL MOVE ACROSS SOUTHERN IL AND ACROSS THE EVV TRI-
STATE REGION THROUGH THE AFTERNOON. WITH TEMPS RUNNING 34 TO 37 DO
NOT ANTICIPATE SIGNIFICANT ACCUMULATIONS. BUT MINOR AMOUNTS
CERTAINLY POSSIBLE. BEST CHANCE POPS TONIGHT WILL BE ACROSS THE
SOUTH WHERE PRECIP SHOULD BE LIQUID. LIGHT AMOUNTS EXPECTED ACROSS
THE ADVISORY AREA WITH MIXED PRECIP POTENTIAL STILL IN PLAY. WILL
WATCH OVERNIGHT TEMP TRENDS. CONCERN IS...AS COLDER AIR WORKS
SOUTH AND TEMPS FALL TO OR JUST BELOW FREEZING...THERE COULD BE
SOME VERY LIGHT ICING. THEREFORE WILL MAINTAIN THE ONGOING WINTER
WEATHER ADVISORY AS IS.

SHOULD DRY OUT TUESDAY WITH DECREASING CLOUDS LATE FROM NORTHWEST
TO SOUTHWEST. QUIET WEATHER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
WITH HIGH PRESSURE IN CONTROL. UNDERCUT GUIDANCE IN SNOW COVER
AREAS AFTER TONIGHT. OTHERWISE MIX OF NAM/GFS AND ECS MOS USED.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 150 PM CST MON DEC 31 2012

DRY AND COLD CONDITIONS WILL PREVAIL THROUGHOUT THE EXTENDED PORTION
OF THE FORECAST WITH SOME MODERATION IN TEMPERATURES SATURDAY
THROUGH MONDAY. A PRONOUNCED 500MB LONG WAVE TROUGH SWINGS SE ACROSS
THE FA THURSDAY AFTERNOON AND EVENING. HOWEVER THIS SYSTEM IS
MOISTURE STARVED AND THEREFORE EXPECT NO MORE THAN SOME INCREASE IN
CLOUDS DURING ITS PASSAGE. AT THE SURFACE A COLD FRONT WILL BRING A
REINFORCING SHOT OF COLD AIR WITH THURSDAY NIGHT BEING THE COLDEST
OF THE EXTENDED PERIOD FOLLOWED CLOSELY IN LOW TEMP VALUES BY FRIDAY
NIGHT.

THE PROGRESSIVE PATTERN WILL CONTINUE WITH ANOTHER MOISTURE STARVED
500MB TROUGH SWINGING SE ACROSS THE FA SATURDAY NIGHT.  THIS WILL
HAVE HARDLY ANY IMPACT OTHER THAN SOME LIMITED CLOUD INCREASE MAINLY
OVER SOUTHWEST INDIANA.

FOLLOWING THE WEEKEND TROUGH 500MB HEIGHTS/THICKNESS VALUES WILL
RISE ALLOWING FOR SOME INCREASE IN TEMPERATURES SUNDAY AND
MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1123 PM CST MON DEC 31 2012

MAIN AREA OF PRECIP IS NOW TO THE SOUTHEAST OF ALL THE TAF SITES.
ALL THAT REMAINS IS SOME DRIZZLE...WHICH MAY SWITCH OVER TO FZDZ
AT TIMES AT KEVV AND KCGI IF THE TEMP DROPS TO FREEZING LATER ON
THIS MORNING. WILL MONITOR. OTHERWISE...LOW CIGS AND VSBYS WILL BE
THE MAIN ISSUES. CIGS/VSBYS WILL BE MAINLY IFR. WILL LIKELY SEE
IMPROVEMENT AFTER 12Z...BUT LOW LEVEL MOISTURE MAY STICK AROUND
FOR MUCH OF THE DAY RESULTING IN A BKN MVFR DECK. WINDS WILL
BECOME NORTHERLY AND PICK UP DURING THE DAY ON TUESDAY...BUT
SUBSIDE AFTER SUNSET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ075>078-
     080>088.

MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MOZ076-086-
     087-100-107.

IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR INZ081-082-
     085>088.

KY...NONE.
&&
Hazardous weather outlook, Dec 31, 2:23 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CST MON DEC 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
223 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6 AM TUESDAY
GENERALLY NORTH OF A LINE FROM VAN BUREN MISSOURI TO MARION ILLINOIS
TO EVANSVILLE INDIANA. REFER TO THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS.

In the hours before

Local storm report, Dec 31, 7:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CST MON DEC 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     SLEET            WINSLOW                 38.38N 87.21W
12/31/2012  U0.00 INCH       PIKE               IN   TRAINED SPOTTER

            SPOTTER REPORTS ROADS ARE BECOMING SLICK

&&

PATS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Alexander

When
January 1, 12:00 AM CST to January 12, 6:00 AM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Johnson

When
January 1, 12:00 AM CST to January 12, 6:00 AM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
January 1, 12:00 AM CST to January 12, 6:00 AM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Pope

When
January 1, 12:00 AM CST to January 12, 6:00 AM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
January 1, 12:00 AM CST to January 12, 6:00 AM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Union

When
January 1, 12:00 AM CST to January 12, 6:00 AM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429348, 429353, 429354, 429356, 429357, 429360.